Full Ibuprofen Dosage information for All Ages

What ibuprofen dosage is right for you?  And just what is ibuprofen?  Ibuprofen (sold under various brand names, such as Advil, Actiprofen, Motrin, and Genpril) is part of a popular class of drugs known as non-steroidal anti-inflammatory drugs, or NSAIDs.  NSAIDs work by keeping your body from producing substances that cause inflammation and make nerves more sensitive to pain.

Various drugs seem to have other effects on the body, but scientists don't yet have a full understanding of how it all works.

You may be taking an ibuprofen dosage for sore muscles, arthritis, menstrual cramps, and, of course, migraine and headaches.

Basic Ibuprofen Dosage Information

Your ibuprofen dosage will depend on various factors, including age, weight, and what is being treated.  Below are the generally recommended dosages listed by age.  However, be sure to read the cautions below, and remember to take the minimum dosage that is effective.

Children (under 12)

Fever:  0-3yrs >> Be sure to talk to your doctor.  Dosage is given according to weight and temperature.  4yrs-11yrs >> For temperature under 102.5F/39.2C give 5mg/kg (roughly 9mg/4lbs) orally every 6-8 hours as needed.  For temperatures greater than 102.5F/39.2C, give 10mg/kg (roughly 9mg/2lbs) orally every 6-8 hours as needed.
Pain:  0-3yrs >> Talk to your doctor before giving ibuprofen to a child under 4.  4-11yrs >> 10mg/kg (roughly 9mg/2lbs) every 6-8 hours as needed.
Arthritis:  0-3yrs >> Talk to your doctor before giving ibuprofen to a child under 4.  4-11yrs >> 20-40mg/kg (or 9-18mg/lb) divided into 3-4 equal doses throughout the day.

It's always wise to check with a doctor before giving ibuprofen to children.  Never give a child more than 40mg/kg or 18mg/lb of ibuprofen in one day without a doctor's supervision, and give them the lowest dose that they need.  Remember that various products contain ibuprofen - check the labels!

Adults (12 and up)

Fever:  200-400mg orally every 4-6 hours as needed.
Pain:  200-400mg every 4-6 hours as needed.  There is no evidence that a higher dosage will provide more relief.
Arthritis:  Be sure to talk to a doctor who knows your medical history.  The usual dose is 400-800mg every 6-8 hours initially, increased to a maximum of 3200mg per day divided into 3-4 equal doses.

Be sure to read labels carefully.  Adults should never take more than 800mg per dose or 3200mg per day.  Ongoing or regular use carries its own risks - be sure to read the information below and discuss the risks with your doctor.

Interesting note: recently there has been some discussion about the use of NSAIDs for sore muscles.  Ibuprofen seems to be most effective when taken for bangs and bruises, but less effective when taken for muscles that are sore the day after a workout.

Important Ibuprofen Dosage Tips

Here are a few basic tips to ensure you're making the most of ibuprofen:

  • Take your dose with a full glass of water.
  • If you're taking regular prescribed doses, never take a double dose.  If you miss a dose and it's almost time for your next dose, skip the one you forgot.
  • Do not lie down for at least 10 minutes after taking ibuprofen.
  • If you're taking ibuprofen for headache, try to take it as soon as the headache begins when it will be more effective.  This is a balancing act, because you also want to take as small an ibuprofen dosage as possible.
  • If taking ibuprofen regularly for conditions such as arthritis, remember it may take a couple of weeks for it to start working.
  • If taking ibuprofen for headache (such as migraine headache), try a fast-acting version such as Advil Liqui-Gels.
  • Always take the lowest dose that works for you.  Aside from avoiding side effects, it's often true that a lower ibuprofen dosage is just as good as a higher dosage.

What are the dangers?

Ibuprofen is a generally safe drug, but there are still dangers, especially if you get the wrong ibuprofen dosage.  Side effects are usually minimal, and most commonly include nausea, heartburn, gastrointestinal problems, headache, dizziness, or sleepiness.  It's best to avoid hazardous work until you know how the drug reacts.

An overdose can cause the same symptoms but worse, and can also cause seizures.  If you suspect there has been an overdose, call the doctor or poison control centre, or go straight to emergency.

For most people, there is little to worry about if you're taking the occasional dose.  However, sometimes ibuprofen is prescribed to be taken long term.  If you take ibuprofen for a prolonged period of time (ie months and years) you could run into trouble.  This is especially important for chronic headache sufferers to note.  Even though drugs such as ibuprofen are fairly safe, be careful about taking a several a week.  Prolonged use can cause gastrointestinal problems, even liver failure.  If you're taking ibuprofen consistently, talk to your doctor.  You can be monitored for problems.

The good news is that ibuprofen tends to cause fewer gastrointestinal problems than many other NSAIDs.  Still, the more you take the higher your risk.  Always take the lowest dose you can.

If you're already dealing with stomach, intestinal, kidney or heart problems, talk to your doctor.  People with other diseases such as diabetes, mellitus, lupus, asthma, epilepsy or Parkinson's should also talk to a doctor.  And, as always talk to your doctor if you're on any other medications.  You should especially avoid other NSAIDs and aspirin.

Ibuprofen may also increase your risk of heart disease and stroke.  Since migraineurs are already at a higher risk, this is something to keep in mind.  Talk to your doctor about the risks.  Read more here: Some Painkillers May Be Risky After Heart Attack

When should I be extra careful about my ibuprofen dosage?

Over 60:  Your dosage will probably be quite a bit below the average.
Pregnancy:  If you're pregnant or planning to become pregnant, avoid ibuprofen.  There are special risks during the last trimester.  It should also be avoided during breast feeding.
Children:  (see above).
Other concerns:  Because of possible stomach problems, avoid alcohol when taking ibuprofen.  You should also avoid it for at least 3 days before surgery, because of the way it effects your blood.
It's a good idea to take ibuprofen with food, or at least milk.

For more on ibuprofen dosage, read the Medline Plus information here.

Where can I buy ibuprofen?

Ibuprofen can be bought at most pharmacies.  You can usually save by buying online - look for ibuprofen at Drugstore.com.

Ibuprofen is sold under various brand names, such as Advil, Motrin, Actiprofen, Genpril, Nuprin, Midol, Haltran, and


Novo-Profen.  Several drugs have a combination of Ibuprofen and something else, such as Aleve Sinus & Headache.

If this information about ibuprofen dosage was helpful, why not sign up for the free ezine, HeadWay? Every month you'll get current information on migraine and other headache, and treatments for them. Check it out!



References: Medline Plus article on Ibuprofen (2010); Drugs.com on Ibuprofen (2013); Ibuprofen (Oral Route) Mayo Clinic (2012); The Pill Book (13th edition, 2008); Prescription & Over-the-Counter Drugs for Canadians from the Canadian Medical Association (2002); ibuprofen Oral from WebMD (accessed 2013); Risk of hospitalization for upper gastrointestinal adverse events associated with nonsteroidal anti-inflammatory drugs: a nationwide case-crossover study in Taiwan. (2011); Ibuprofen with or without an antiemetic for acute migraine headaches in adults. (2010); also see links above and other references on this website.